Alert archive / North Carolina / Small Craft Advisories in 2021

Small Craft Advisory 42, NWS Wilmington, NC

May 27, 2021

NWS Wilmington, NC issued this small craft advisory at May 27, 2021, 3:52 PM EDT. It took effect at May 28, 2021, 12:00 PM EDT. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
May 27, 2021, 3:52 PM EDT (19:52 UTC)
In effect from
May 28, 2021, 12:00 PM EDT
Expired
May 29, 2021, 11:00 PM EDT
In force
35 hr
Issued by
NWS Wilmington, NC

The text

As transmitted.

052 
WHUS72 KILM 271952
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
352 PM EDT Thu May 27 2021

AMZ250-252-254-256-281000-
/O.NEW.KILM.SC.Y.0042.210528T1600Z-210529T1000Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
352 PM EDT Thu May 27 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON FRIDAY TO 6 AM EDT
SATURDAY...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt 
  expected.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...From noon Friday to 6 AM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

8
6 follow-up statements
608 
WHUS72 KILM 280805
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
405 AM EDT Fri May 28 2021

AMZ250-252-254-256-282000-
/O.EXT.KILM.SC.Y.0042.210528T1600Z-210529T2200Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
405 AM EDT Fri May 28 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM NOON TODAY TO 6 PM EDT
SATURDAY...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt. Seas
  3 to 6 ft, highest across the waters between Little River Inlet
  and Cape Fear.
 
* WHERE...Southeast North Carolina  and Northeast South Carolina 
  coastal waters.

* WHEN...From noon today to 6 PM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

dch
569 
WHUS72 KILM 281920
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
320 PM EDT Fri May 28 2021

AMZ250-252-254-256-290900-
/O.CON.KILM.SC.Y.0042.000000T0000Z-210529T2200Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
320 PM EDT Fri May 28 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT
SATURDAY...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt and 
  seas 4 to 6 ft.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...Until 6 PM EDT Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

8
935 
WHUS72 KILM 290731
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
331 AM EDT Sat May 29 2021

AMZ250-252-254-256-291930-
/O.CON.KILM.SC.Y.0042.000000T0000Z-210529T2200Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
331 AM EDT Sat May 29 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt. Seas
  4 to 6 ft, highest across the NC waters.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
dch
814 
WHUS72 KILM 291525
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
1125 AM EDT Sat May 29 2021

AMZ250-252-254-256-300100-
/O.EXT.KILM.SC.Y.0042.000000T0000Z-210530T0100Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1125 AM EDT Sat May 29 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt, and
         seas of 5 to 6 feet offshore.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...Until 9 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft, because
  of steep faced wind-seas combined with SW gusts to 25 knots. An
  underlying 1-2 foot E swell will add a layer of unpredictability
  and hazard when merged with the existing conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

8
037 
WHUS72 KILM 300037
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
837 PM EDT Sat May 29 2021

AMZ250-252-254-256-300300-
/O.EXT.KILM.SC.Y.0042.000000T0000Z-210530T0300Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
837 PM EDT Sat May 29 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 25 kt with gusts up to 30 kt.

* WHERE...Southeast North Carolina and Northeast South Carolina 
  coastal waters.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
9
467 
WHUS72 KILM 300245
MWWILM

URGENT - MARINE WEATHER MESSAGE
National Weather Service Wilmington NC
1045 PM EDT Sat May 29 2021

AMZ250-252-254-256-300345-
/O.EXP.KILM.SC.Y.0042.000000T0000Z-210530T0300Z/
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out
20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1045 PM EDT Sat May 29 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 11 PM EDT THIS EVENING...

$$

9

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this small craft advisory went out at May 27, 3:41 PM EDT, 11 minutes earlier.

Area forecast discussion, May 27, 3:41 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
341 PM EDT Thu May 27 2021

.SYNOPSIS...
Hot and mostly dry weather is expected tomorrow with a small
chance of an afternoon storm. Rain chances will increase Friday
evening through Saturday ahead of an approaching cold front. The
front will push off the coast and offshore Saturday night,
followed by cooler high pressure Sunday and Monday. A warming
trend is expected into mid-week.

&&

.NEAR TERM /THROUGH FRIDAY NIGHT/...
Offshore wind flow has kept the sea breeze fastened near the
coast, pushing cumulus over the Atlantic, sending maximum
temperatures well into the 90s to locations not far from the
sea. ILM hitting 96 so far, Georgetown 93 and climbing, warmer
than locals near I-95 due to longer length of the downslope
flow. As synoptic wind-flow backs a little more SW into Friday,
coastal interior temps should be a few degrees cooler than
today.

Short-wave energy rounding the Bermuda ridge, and increasingly
becoming caught in the upper southerly gradient flow of
approaching upper trough, will bring a chance of a few showers
or an isolated TSTM Friday afternoon to evening. QPF quite
limited, in part due to remnant mid-level ridge dryness locally,
so we may get shut down on rain in afternoon. Friday night our
western zones will begin to have rain chances as the bands in
the pre-frontal trough rotate through west to east, spreading a
chance to the coast into early Saturday.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Upper-trough will approach the Mid-Atlantic on Saturday with
the main upper-low remaining near the Great Lakes region and
over central Ohio. This system will bring an associated surface
cold front along with a weak and elongated low into the
Carolinas during the late morning and afternoon. The upper-low
will lose forward speed as it meanders around the Lake Erie
southern shore through the day into Saturday night which will
translate to frontal progression. This will create a slow
advance of the cold front through the Carolinas on Saturday
afternoon and into the early evening. Instability looks to be
sufficient for thunderstorms in conjunction with surface lift.
Drier than ideal air near the surface and in the mid-levels will
prevent widespread convective rainfall to assist with the
drought situation, but we do expect isolated or scattered
thunderstorms to develop across the area. Dry air advection in
the mid-levels may advance faster than the surface cold front
which could keep thunderstorms on the more isolated side of
things as developing storms struggle to mature. Best chance of
storms at this time looks to be east of I-95, increasing in
confidence toward the coast. We may also see an elevated
potential for an isolated damaging wind gust given the dry mid-
level air advecting into the area.

Upper-low remains stalled near Lake Erie Saturday night into
Sunday. Surface cold front, despite slow progression, will push
offshore and stall off of our coast by Sunday morning.
Positively-tilted trough will tilt on Sunday with the apex of
the trough being centered over our area on Sunday as a wedge of
high pressure works southward into our area. This, along with
dry air and limited instability is likely to keep the weather
mostly quiet on Sunday with additional moisture to our north
(closer to the NC/VA line) being the best chance for a shower or
two. Stalled front could assist with some isolated convective
showers along the NC coastline on Sunday, but this remains a low
confidence scenario with such dry air in place. Anything that
develops would be extremely shallow and short-lived.
Temperatures in the upper 70s will make this the best day of the
extended weekend.

For beachgoers and boaters this weekend, please be aware of the
potential for lightning and have a plan to quickly get off the
beach (or water) to a metal-topped vehicle or four-walled fixed
structure if necessary. Also, always have flotation when going
to the beach and be cautious of potential rip currents!

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Upper-low responsible for a cool and slightly unsettled weekend
will get swept off to the NE by Monday. Upper pattern becomes
more zonal with dry air in place across the area. Remnant high
pressure will maintain slightly below normal temperatures and
dry weather (highs in the lower 80s). Surface features continue
an eastward progression on Tuesday as high pressure slips
offshore and easterly winds develop. Increasing humidity will
accompany moderating temperatures within SW flow aloft.
Instability during the afternoon will be limited as we recover
from a relatively cool weekend. Will maintain a slight chance of
showers as sea breeze interactions could assist with convective
development. Rain chances increase marginally on Wednesday as a
Piedmont trough develops with warming temperatures. Storms will
be competing against a weak upper- ridge developing to our
east, but typically the mesoscale features perform better than
model representation (especially long-term) in these cases.
Limited instability and dry surface layer should limit coverage
to isolated or widely scattered. Temperatures continue to
moderate into the upper-80s to near 90 inland on Wednesday.
Uncertainty increases for next Thursday as models diverge
slightly on upper-ridge development and positioning to our east.
Current thinking is that southerly moisture flow will increase
between an upper-ridge east of the area over Bermuda and an
upper-trough to our west. With the increasing moisture and
another day of temperatures in the upper-80s, instability should
be sufficient for scattered thunderstorms to develop. A small
upper-level wave may also assist with convective forcing, but
this remains low-confidence.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
VFR, SCT070 this afternoon occasionally BKN120, as moderate
cumulus develop, though without flight restrictions. Gusty at
coastal terminals in afternoon and late morning Friday, up to
18 kt on occasion, Aft 2z tonight, wind easing to SW-SSW 7
knots or less, lightest inland terminals.

Extended Outlook...Mainly VFR. Approaching cold front late
Friday night into Saturday could bring periodic MVFR/IFR from
associated convection. Cold front passage early Sunday may be
co-joined by periodic MVFR thru Sunday evening.

&&

.MARINE...
Through Friday Night... The approach of a cold front warrants
an Advisory for tomorrow Friday, mainly from afternoon and
overnight, ending early on Saturday. This for SW gusts to 25 kt,
and very outer water wave heights approaching 6 feet in steep
seas. The dry nature of the front reaching the coast will result
in few showers or TSTMs if at all, but radar should be
monitored early Saturday before departure. Sea spectrum to
feature fading 1-2 foot E=ESE swell with growing S and SW wind-
sea. Wind-waves will remain the dominant portion of the spectrum
so waves will be steep and hazardous to small vessels.

Saturday through Tuesday... Surface cold front will approach
the area on Saturday as winds increase ahead of the system and
near Small Craft Advisory conditions persist until the front's
passage on Saturday afternoon or evening. Will maintain elevated
winds (wind directions now becoming N and NE behind the passing
frontal boundary) and seas in the forecast for Sunday as high
pressure builds into a weak wedge inland. Thunderstorms
potential will remain high on Saturday with showers likely to
linger into a good portion of Sunday. High pressure slowly
begins to exit the region late Monday and winds and seas relax,
becoming easterly or SE around 10-15 knots. Gradient continues
to weaken on Tuesday as winds fall to near or below 10 knots and
seas become around 2 feet.

&&

.TIDES/COASTAL FLOODING...
The full moon phase brings minor tidal flooding along the lower
Cape Fear tonight with high tide late this evening. We can
expect tidal flooding, minor in scope, the next several days
along the lower Cape Fear with the night-time high tide cycle.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory from 10 PM this evening to 1 AM EDT
     Friday for NCZ107.
MARINE...Small Craft Advisory from noon Friday to 6 AM EDT Saturday for
     AMZ250-252-254-256.

&&

SYNOPSIS...ILM
NEAR TERM...MJC
SHORT TERM...21
LONG TERM...21
AVIATION...MJC
MARINE...MJC/21
TIDES/COASTAL FLOODING...8
Hazardous weather outlook, May 27, 3:38 PM EDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
338 PM EDT Thu May 27 2021

AMZ250-252-254-256-281945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
338 PM EDT Thu May 27 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM NOON FRIDAY TO 6 AM EDT
SATURDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small Craft Advisory conditions possible Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-039-055-058-059-281945-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Inland Georgetown-
Central Horry-Northern Horry-
338 PM EDT Thu May 27 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-281945-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
338 PM EDT Thu May 27 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Moderate rip currents.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Strong longshore current possible Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-281945-
Inland New Hanover-
338 PM EDT Thu May 27 2021

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 1 AM
EDT FRIDAY...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional advisories possible into the weekend, mainly with the late
night high tide.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:35 PM EDTCoastal Flood AdvisoryILMNew Hanover9 hr

Nearby

Small Craft Advisories in North Carolina, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.